Alert archive / Montana / Flash Flood Warnings in 1998

Flash Flood Warning 13, NWS Glasgow, MT

July 8, 1998Roosevelt County, Montana

NWS Glasgow, MT issued this flash flood warning at Jul 8, 1998, 2:32 PM MDT for Roosevelt County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1998, 2:32 PM MDT (20:32 UTC)
Expired
Jul 8, 1998, 5:00 PM MDT
In force
2 hr
Issued by
NWS Glasgow, MT
Area
Whole counties

County Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 120 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 1998-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 1998-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGGW 082033
FFWGGW
MTC085-082300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
232 PM MDT WED JUL 8 1998

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL ROOSEVELT COUNTY IN NORTHEASTERN MONTANA

* UNTIL 500 PM MDT

* AT 225 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN EAST OF LUSTRE TO HIGHWAY 13.... MOVING SLOWLY
  SOUTHEAST. SPOTTERS ALSO REPORT VERY HEAVY RAINFALL OVER THE PAST
  HOUR AND A HALF.

* VERY HEAVY RAIN HAS BEEN FALLING IN THE UPPER PORTIONS OF WOLF...
  TULE AND BOX ELDER CREEKS. FLOOD WATERS WILL LIKELY REACH HIGHWAY
  13 NEAR 4 PM AT TULE AND BOX ELDER CREEK BRIDGES.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:15 PM MDT, 17 minutes earlier.

Area forecast discussion, Jul 8, 2:15 PM MDT, 17 minutes before
MTZ016>027-090145-

NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
215 PM MDT WED JUL 8 1998

NEAR TERM:  CONVECTION HAS BEEN FIRING ALONG THE MID LEVEL BOUNDARY
BETWEEN THE TWO VORTICITY CENTERS...ONE NEAR YQR THE OTHER EAST OF 4BQ.
DEWPTS IN ERN COUNTIES ALL IN LOW 60S...CAPES AROUND 2400 LIS NEAR
MINUS 7. FIRST SVR HAS ALREADY BEEN ISSUED...HEAVY PRECIP IS
THREATENING SOME FLOOD SOAKED AREAS. WILL BUMP POPS UP TO SCATTERED
LEVELS FOR EASTERN HALF OF CWA.

12-24HRS:  ETAS TREATMENT OF BUILDING H5 RIDGE OVER CNTRL MT SEEMS
REASONABLE. TEMPERATURES WILL LIKELY CLIMB INTO LOWER 90S WHILE DEWPTS
STAY RELATIVELY HIGH IN THE UPPER 50S TO LOW 60S. CAPE VALUES WILL
REMAIN HIGH OR INCREASE...SUPPORTING SPCS SEVERE WEATHER OUTLOOK. AM
NOT TOO CONFIDENT WITH ETAS TIMING OF NEXT SHORT WAVE BUT DO SEE FAIRLY
SIGNIFICANT WAVE LIFTING THROUGH WESTERN ID ATTM. WILL KEEP POPS IN
ISOLD CATEGORY DURING DAY TOMORROW THEN BUMP TO SCATTERED CATEGORY PM.
MOS TEMPS LOOK GOOD.

36-48HRS:  BUILDING RIDGE WILL SUPPORT TEMPERTURES IN THE MID TO UPPER
90S ON FRIDAY. WAVE OFFSHORE WA/OR IS LIKELY INTO CNTRL MT FRIDAY
AFTERNOON SO WILL INDICATE LATE AFTERNOON DEVELOPMENT.

72+ HRS: AVN HAS A 60KT JET MAX AT 250MB APPROACHING WESTERN MT ON
SATURDAY. WOULD EXPECT SOME ACTIVITY WORKING THROUGH THE RIDGE INTO
EASTERN MT ON SUNDAY.

GGW 1242 060/092/059/095
GDV 3232 062/093/061/096

CCF
GGW BT 060/092 059/095 062 77124

GUST

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:22 PM MDTSevere Thunderstorm WarningGGWRoosevelt63 min
Jul 8, 3:33 PM MDTSevere Thunderstorm WarningGGWDaniels62 min

Nearby

Flash Flood Warnings in Montana, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.